Australian son opens up about his ‘deep regret’ after telling his mother to get the AstraZeneca vaccine before she went into a coma and died – as top doctor says the risk from Covid is far greater than from the jab
- Australian son opens up on ‘regret’ telling mother to get AstraZeneca jab
- Prasad, 55, told his 79-year-old mother in India to get the controversial vaccine
- Ratna died five days later after falling into a coma after getting the innoculation
- Prasad believes the rare blood clotting condition was related to the vaccine
- Acting Chief Medical Officer Michael Kidd addressed vaccine concerns Friday
- Professor Kidd stressed that the chances of getting blood clots were ‘very small’
An Australian man has opened up about his ‘deep regret’ after his mother slipped into a coma from which she would never awake after receiving her second dose of the AstraZeneca vaccine in India.
Canberra resident Prasad, 55, spoke to his 79-year-old mother in India every day until she received her second jab on May 1.
Prasad spoke to his mother Ratna immediately following the injection, but two and a half hours later she fell into a coma and was dead within five days.
‘She was holding onto the bench, she called out to my niece twice and by the time my niece got there she was already closing her eyes and went into a deep coma,’ he told News.com.au.
He believes she died of the rare blood clotting condition known as thrombosis with thrombocytopenia syndrome linked to the AstraZeneca vaccine.
It comes as Acting Chief Medical Officer Michael Kidd addressed concerns surrounding the vaccine.
Professor Kidd said while the vaccine can cause blood clotting in people with low platelet counts he stressed that the chances of it happening are ‘very small’.
An Australian man has opened up about his ‘deep regret’ telling his mother to get the AstraZeneca vaccine before she slipped into a coma and died of a rare blood clotting condition
India’s seven-day average of new coronavirus cases currently sits beyond 360,000 new infections per day, with more than 4,000 deaths
Prasad said he will likely never know if his mother died as a result of the rare blood clotting condition because India’s medical system has been so devastated by the virus there likely won’t be a proper investigation into her death.
‘I should have been a bit more diligent to recommend the AstraZeneca vaccine and I regret it dearly now,’ he said.
He said he believes the vaccine was a factor in the death of his mother, because an MRI showed Ratna had suffered from a massive brain haemorrhage.
The AstraZeneca vaccine is recommended in Australia for people over 50, and 20million doses of the Pfizer vaccine have been ordered as the preferred alternative, due to the rare blood clots, which occur roughly six times per million doses.
There have been 2million doses of AstraZeneca adminstered in Australia as of May 1. The country has recorded six cases of the rare blood clotting condition, all believed to be linked to the jab
Post-vaccination blood clots – warning signs
If you have these symptoms, urgently seek help:
- A severe headache that won’t go away with Panadol OR
- Breathing difficulties and abdominal pains
If you have these symptoms, call 000
- central or crushing chest pain lasting more than 10 minutes
- unconsciousness or a seizure (fit)
- severe difficulty breathing or turning blue
- severe bleeding or inability to control bleeding with pressure
- sudden inability to move or speak, or sudden facial drooping
These occur quickly – usually within 15 minutes of a jab
These are common symptoms – and not urgent:
- A mild fever
- A moderate headache that responds to your usual painkillers
Sources: Burnet Institute/Health.gov.au
There have been 2million doses of AstraZeneca administered in Australia as of May 1.
The country has recorded six cases of the rare blood clotting condition, all believed to be linked to the jab.
Professor Kidd has addressed concerns surrounding the vaccine.
‘People should be particularly alert to severe persistent headaches occurring four to 20 days after vaccination and which are different to the usual pattern of headaches and do not settle with over-the-counter painkillers,’ he said.
‘If you received the AstraZeneca vaccine and experience symptoms of persistent headaches or other worrying symptoms four to 20 days after the vaccine, you should seek medical advice.
‘The serious risk disease and death from COVID-19, if we experience another severe outbreak, … is far greater than the very small potential risk of a very rare clotting disorder associated with the vaccine.
‘Cerebral venous thrombosis is a very rare disorder that has previously not been known to be associated with vaccination, however it has been noted as a complication of people who have contracted COVID-19,’ Professor Kidd said.
‘No cases of central venous sinus thrombosis have been reported in Australia to date, in the time period of concern following vaccination, which is within four to 20 days.
‘The TGA has received only one report of a case of thrombosis and thrombocytopenia following vaccination with the AstraZeneca vaccine in Australia but the causal link has not yet been established.’